FAQs

This section covers questions that we are frequently asked about drug use. We hope you find it helpful. If you have a question which is not answered here, please contact us and we will be happy to respond directly and update our list.

I am worried about my drug use. Who can I talk to about it?

We provide immediate advice, information and support for any one experiencing problems with drugs or drug-related issues. We are open seven days a week and provide a confidential drop-in service where you can talk to a trained member of staff regarding any issues that concern you. If you do not feel ready or able to come and see us, then you can call our helpline or e-mail us in confidence.

My family member is using drugs. What can I do?

Having a family member who has a problem with drugs can have a huge emotional impact on the whole family. It can be very difficult to cope in these situations. Often the person using the drug has to want to stop using it themselves and may not accept 'common sense' advice from a concerned family member or friend.

Some people find it helpful to talk about these issues to someone outside the family. You can contact us via our helpline, by e-mailing us or by dropping in to see us. It can also be helpful to join a family support group, much like the one we have at DA. This can give you the opportunity to meet others who are going through or have been through similar experiences and you can discuss your concerns and share ideas with them.

What are the risks of using cocaine and alcohol together?

When alcohol and cocaine are used together they combine in the body to make a substance called cocaethylene. This substance remains in the body much longer than cocaine or alcohol and is particularly toxic to the liver. Mixing cocaine and alcohol regularly can cause damage to the liver and heart. Combining any drug with alcohol is always a risk as the effects can be unpredictable.

Are legal highs (new psychoactive substances) safe?

The simple answer is that we do not know. What we do know is that one of the biggest risks of using legal highs (new psychoactive substances) is that very little credible research has been done on them concerning any possible damage or effects that they may cause in the long term. It is important to remember that just because a substance is legal does not mean that it is safe. Please see our A-Z of drugs for more information on legal highs (new psychoactive substances).

What are the risks of injecting drugs?

There are numerous risks associated with injecting drugs. Our skin acts as a protective barrier. Once punctured by a needle, however, bacteria can enter the wound site and possibly cause an infection.  Injecting drugs can also cause damage to the veins, which can lead to them collapsing. This can affect your circulation and can lead to more serious and potentially life-threatening conditions such as deep vein thrombosis (DVT).  There is also a risk of contracting a blood borne virus such as hepatitis or HIV, especially if you are sharing or have shared injecting equipment or paraphernalia.

If you are considering injecting drugs or you need access to sterile injecting equipment and paraphernalia. Please see the What’s open now section on our homepage for details of our needle exchange opening times. An essential part of this service is to provide advice on safer injecting.

I am using heroin. What treatment options are available for me?

You may want to consider a prescribed substitute such as methadone or suboxone. These work by alleviating the withdrawal symptoms you experience when you stop using heroin. You can speak to your GP for a referral to your nearest drug treatment centre or speak to a member of staff at ADA.

Alternatively you could consider a home detox. Please see our Advice now section for more information on home detox.

Someone I know recently experienced a heroin overdose. How can I help if this happens again?

Along with other drug treatment services, we can provide you with training on naloxone administration here at ADA. Naloxone is a drug that temporarily reverses the effect of an opiate overdose and it can save lives.

Once you have been trained in basic life support and naloxone administration you can obtain a naloxone pack from a pharmacy. (Your trainer can provide you with a list of pharmacies that dispense naloxone.)  You can then keep this pack with you or somewhere appropriate so that you can use it if you are ever confronted with an overdose situation again. Remember: always dial 999 for an ambulance if you suspect an overdose.